Serotonin is a critically important neurochemical that helps control mood and is also involved in appetite, sexual behavior, sleep and learning. Millions take medications such as Prozac, Paxil, Lexapro or Zoloft that work by regulating serotonin levels in the brain.
But too much of this crucial chemical can lead to serotonin syndrome, a potentially life-threatening condition. Serotonin syndrome also seems to be a mystery. Many physicians have never heard of it and don’t think to diagnose it.
The healthy 55-year-old woman had warning signs of a migraine: tingling and numbness around her mouth and down her arm. She took Maxalt, a medication that usually stops migraines before they take hold.
This time it didn’t work and her migraine attack lasted all day. The following day when she got up the headache was still there, though not as intense. After taking her Zoloft (prescribed to reduce the frequency of her migraines) and eating breakfast, she went back to bed. Soon she was in desperate trouble. She tried to tell her husband what was wrong, but she couldn’t speak. He became alarmed and called 911.
The paramedics arrived within minutes and found her blood pressure was very high (216/160) and her arms were moving uncontrollably. At the hospital, the blood pressure was even higher, her temperature was 104 degrees and she was sweating profusely. She was unconscious and the doctors assumed she had had a stroke. Her arms and legs were thrashing so much she had to be paralyzed and put on a ventilator to do a CT scan.
The CT scan, surprisingly, showed no evidence of a stroke. Neither did a spinal tap. The neurologist considered viral encephalitis the next most likely cause.
In intensive care her tremors became so pronounced, the neurologist worried she was having a seizure. An emergency EEG showed no seizure activity. To keep her arms and legs still, the sedation was increased.
For days she remained in the ICU, unconscious. The doctors sent off cultures to determine if West Nile or herpes virus had invaded her brain. The tests were negative. Her husband was frantic.
All attempts to reduce the sedation resulted in a return of limb movement. After four days, she began to return to consciousness. The doctors still had no idea what had gone wrong.
Her husband began to wonder about a possible interaction between Maxalt and Zoloft. He contacted us and we suspected serotonin syndrome. He found a list of ten symptoms of serotonin syndrome. Three are considered enough for a diagnosis. His wife had experienced eight.
This story has a happy ending. The woman was discharged from the hospital at the end of the week in good health, under orders not to take Maxalt and Zoloft together again. Several physicians agreed that serotonin syndrome was the likely explanation, after all.
Many people take antidepressants like Zoloft, Paxil or Prozac. Serotonin syndrome may be rare, but the danger is so severe that everyone taking an SSRI antidepressant should be warned about potential interactions with migraine medicines like Imitrex or Maxalt, the pain reliever Demerol, the diet pill Meridia, the OTC cough remedy dextromethorphan, the “club drug” ecstasy or even the herb St. John’s wort. All increase serotonin. Combining such drugs could be flirting with death.